As you may already know, I am on a cocktail of medications (at doses high enough to kill a small horse) to manage my bipolar II disorder. I was diagnosed with bipolar at the age of 21. Since that time, I have been on and off several types of anti-depressants, mood stabilizers, etc trying to find the right ones so that I may function normally among you earthlings.
With every medication comes a plethora of side effects. It’s like hopping on a different roller coaster each time and you’ll never know if you’ll end up loving it or throwing up. Here’s a sampling.
1. Wellbutrin (anti-depressant) This was one of the first anti-depressants I tried and it worked very well on a low dose. Funny enough it didn’t cause any weird side effects except for causing me to have a grand mal seizure (that’s the jerk-around-violently-while-rolling-your-eyes-and-foaming-at-the-mouth kind) that put me in a hospital for a week.
2. Depakote (mood-stabilizer and anti-seizure medication) I had to have my blood checked every 3 months to make sure Depakote wasn’t slowly poisoning my liver. When my Dr doubled the dose, I began to have severe memory loss. I would forget entire hours had passed and craved mass quantities of french fries.
3. Effexor (anti-depressant) Holy moly! This red little pill gave me a mild form of Tourette syndrome for about 6 months. I’m not kidding. My body was uncontrollably twitching 24 hours a day; finger twitching, toe twitching, eye twitching, ear twitching, leg twitching, arm twitching, etc .The first day was the worst, I was flinging my hands, arms, and legs back and forth and I couldn’t stop it. But the tics gradually calmed down over time and things much better. The funny thing is no one even noticed but it was life changing me. Now, I truly have compassion for children with Tourette syndrome. They really have a rough time ahead and I hope they can get help early. And another thing with effexor, I experienced major heat flashes. I put ice cubes on the back of my neck and let them melt to cool me off.
4. Seroquel (anti-psychotic) I have severe insomnia most definitely caused by my other medications so if you hid these pink little puppies from me, I would not sleep. I could stay up the whole week, month, year hunting you down trying to find out where you hid them from me. And this MoFo is what made me gain 20 pounds over the last year. It made me feel like I was never full. I am going to write about my Seroquel weight gain in my next blog post.
5. Trazodone. (anti-psychotic) This drug is used for many crazies from depression, manic, panic disorders, OCD, to Schizophrenia, and other psychoses. It gave me the most side effects I’ve ever experienced from any drug. From slurred speech to scary dreams, drowsiness, lethargy, dry mouth, headache, and the worst night sweats. I would wake up in the morning in a puddle of sweat. Not even a puddle, more like a swimming pool of sweat. I’m surprised I didn’t drown in my own sweat like in infant in a bathtub.
6. Topamax (anti-seizure). This what I take to counteract the Seroquel weight gain and it also helps with making sure I don’t have a seizure again. I just started taking this, so the side effects are taking a toll as I am writing. This drug makes me sound slightly drunk or very tipsy, depending on the day. I’m worthless at telling stories, and I’m missing my normal razor wit. I’ll say the same sentence twice in a row and slur a word or completely replace one word for another – all while thinking I’m being clever. Someone at Union Square asked Adam and me how long we were married and I replied “oh six people.” when I meant to say “oh six years.” Ummm hello. I haven’t been drinking nor was I lacking sleep. Sigh. I was just me laced with the medication that I need to be me.
I know after reading this, you wonder, “Ciara, why do you put up with all the side effects of all these medications? Why don’t you just go au naturale? Wouldn’t life just be easier without them?”
The fact that I put up with all this crap just goes to show how valuable they are to me. Without them I would be lost in a world in which I couldn’t be found.